CaltechAUTHORS
  A Caltech Library Service

A new approach to inverse spectral theory, I. Fundamental formalism

Simon, Barry (1999) A new approach to inverse spectral theory, I. Fundamental formalism. Annals of Mathematics, 150 (3). pp. 1029-1057. ISSN 1012-2443. doi:10.2307/121061. https://resolver.caltech.edu/CaltechAUTHORS:SIMaom99

[img] PDF - Published Version
See Usage Policy.

2MB
[img]
Preview
PDF - Submitted Version
See Usage Policy.

249kB

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:SIMaom99

Abstract

We present a new approach (distinct from Gel′fand-Levitan) to the theorem of Borg-Marchenko that the m-function (equivalently, spectral measure) for a finite interval or half-line Schrödinger operator determines the potential. Our approach is an analog of the continued fraction approach for the moment problem. We prove there is a representation for the m-function m(−κ^2) = -K-ʃ^b_0 A(ɑ)e^(-2ɑk)dɑ + O(e^-(2b-є)^k). A on [0, ɑ] is a function of q on [0, ɑ] and vice-versa. A key role is played by a differential equation that A obeys after allowing x-dependence: ∂A/∂x = ∂A/∂ɑ + ʃ^ɑ_0 a(βX)A(ɑ - β,x) dβ. Among our new results are necessary and sufficient conditions on the m-functions for potentials q1 and q2 for q1 to equal q2 on [0, ɑ].


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.2307/121061DOIArticle
http://www.jstor.org/stable/121061JSTORArticle
https://arxiv.org/abs/math/9906118arXivDiscussion Paper
http://projecteuclid.org/Dienst/UI/1.0/Summarize/euclid.annm/1127750637OtherUNSPECIFIED
http://projecteuclid.org/Dienst/UI/1.0/Summarize/euclid.annm/1127750637OtherUNSPECIFIED
ORCID:
AuthorORCID
Simon, Barry0000-0003-2561-8539
Additional Information:© 1999 Annals of Mathematics. Received December 30, 1997. I thank P. Deift, I. Gel′fand, R. Killip, and especially F. Gesztesy, for useful comments, and M. Ben-Artzi for the hospitality of Hebrew University where part of this work was done.
Issue or Number:3
DOI:10.2307/121061
Record Number:CaltechAUTHORS:SIMaom99
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:SIMaom99
Official Citation:A New Approach to Inverse Spectral Theory, I. Fundamental Formalism Author(s): Barry Simon Annals of Mathematics, Second Series, Vol. 150, No. 3 (Nov., 1999), pp. 1029-1057 Published by: Annals of Mathematics Stable URL: http://www.jstor.org/stable/121061
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:769
Collection:CaltechAUTHORS
Deposited By: Archive Administrator
Deposited On:29 Sep 2005
Last Modified:08 Nov 2021 19:04

Repository Staff Only: item control page